Living With Liver Disease
Problems With Electrolyte Balance

Problems With Electrolyte Balance

Problems With Electrolyte Balance

The level of any electrolyte in the blood can become too high or too low. The main electrolytes in the blood are sodium, potassium, calcium, magnesium, chloride, phosphate, and carbonate. Most commonly, problems occur when the level of sodium, potassium, or calcium is abnormal. Often, electrolyte levels change when water levels in the body change.

Doctors refer to a low electrolyte level with the prefix “hypo-” and to a high level with the prefix “hyper-.” The prefix is combined with the scientific name of the electrolyte. For example, a low level of potassium is called hypokalemia, and a high level of sodium is called hypernatremia.

Older people are more likely to develop abnormalities in electrolyte levels for the same reasons that they are more likely to become dehydrated or overhydrated. The main reason is that as the body ages, the kidneys function less well. The use of certain drugs, including diuretics and some laxatives, can increase the risk of developing electrolyte abnormalities. Problems with walking can increase the risk of developing electrolyte abnormalities because getting fluids and food may be difficult. Many chronic disorders (such as Paget’s disease) and any disorder that causes fever, vomiting, or diarrhea can result in electrolyte abnormalities.

Electrolyte abnormalities can be diagnosed by measuring electrolyte levels in a sample of blood or urine. Other tests may be needed to determine the cause of the abnormalities.

To treat a low level of some electrolytes, such as sodium or potassium, doctors usually advise eating foods rich in the electrolyte or taking supplements. If the level is very low, the electrolyte may be given through a tube inserted in a vein (intravenously). If the level is high, treatment consists of consuming more fluids. Sometimes fluids must be given intravenously. Sometimes treatment is more complex because the disorder causing the electrolyte abnormality must be treated.

Sodium

Hyponatremia: A low sodium level (hyponatremia) may result from not consuming enough sodium in the diet, excreting too much (in sweat or urine), or being overhydrated. The sodium level may decrease when a person drinks a lot of water without consuming enough salt (sodium chloride), typically during hot weather when a person also sweats more. The sodium level may decrease when large amounts of fluids that do not contain enough sodium are given intravenously. Diuretics help the kidneys excrete excess sodium and excess water. However, diuretics may cause the kidneys to excrete more sodium than water, resulting in a low sodium level.

A low sodium level (and overhydration) can result when the body produces too much antidiuretic hormone, which signals the kidneys to retain water. Overproduction of this hormone can be caused by disorders such as pneumonia and stroke and by drugs, including anticonvulsants (such as carbamazepine) and a type of antidepressant called selective serotonin reuptake inhibitors (SSRIs—such as sertraline). Other disorders that can cause a low sodium level include poorly controlled diabetes, heart failure, liver failure, and kidney disorders.

Having a low sodium level can cause confusion, drowsiness, muscle weakness, and seizures. A rapid fall in the sodium level often causes more severe symptoms than a slow fall. A low sodium level is restored to a normal level by gradually and steadily giving sodium and water intravenously.

Hypernatremia: A high sodium level (hypernatremia) is usually caused by dehydration or use of diuretics. (Diuretics may also cause the kidneys to excrete more water than sodium.) Typically, thirst is the first symptom. A person with a high sodium level may become weak and feel sluggish. A very high sodium level can cause confusion, paralysis, coma, and seizures. If the sodium level is slightly high, it can be lowered by drinking fluids.

If the sodium level is very high, fluids are given intravenously. Once the body’s fluids are replaced, the high level of sodium returns to a normal level.

Potassium

Hypokalemia: A low potassium level (hypokalemia) is often caused by use of a diuretic. Many diuretics cause the kidneys to excrete more potassium (as well as more water) in urine. A low potassium level can also result from having diarrhea or vomiting for a long time.

A slight decrease in the potassium level rarely produces symptoms. If the potassium level remains low for a long time, the body tends to produce less insulin. As a result, the level of sugar in the blood may increase. If the potassium level becomes very low, fatigue, confusion, and muscle weakness and cramps typically occur. A very low potassium level can cause paralysis and abnormal heart rhythms (arrhythmias). For people who take digoxin (used to treat heart failure), abnormal heart rhythms tend to develop when the potassium level is even moderately low.

Treatment involves taking potassium supplements by mouth as a tablet or liquid or eating foods rich in potassium. People who are taking a diuretic that causes potassium to be excreted are sometimes also given another type of diuretic, which reduces the amount of potassium excreted (potassium-sparing diuretic).

Hyperkalemia: A high potassium level (hyperkalemia) is much more dangerous than a low potassium level. Most commonly, the cause is kidney failure or use of drugs that reduce the amount of potassium excreted by the kidneys. These drugs include the diuretic spironolactone and angiotensin-converting enzyme (ACE) inhibitors (used to lower blood pressure). When a person who takes one of these drugs also eats potassium-rich foods or takes a potassium supplement, the kidneys cannot always excrete the potassium. In such cases, the potassium level in the blood can increase rapidly.

The first symptom of a high potassium level may be an abnormal heart rhythm. When doctors suspect a high potassium level, electrocardiography (ECG) may help with the diagnosis. This procedure can detect changes in the heart’s rhythm that occur when the potassium level is high.

People with a high potassium level must stop eating potassium-rich foods and stop taking potassium supplements. They may be given drugs that cause the body to excrete excess potassium, such as diuretics. If the potassium level is very high or is increasing, treatment must be started immediately. If the heart rhythm is abnormal, calcium is given intravenously. This treatment helps protect the heart. Then diuretics or drugs that prevent potassium from being absorbed are given to reduce the amount of potassium in the body. These drugs may be given intravenously, taken by mouth, or given as enemas.

Calcium

Hypocalcemia: A low calcium level (hypocalcemia) can result when a disorder such as a widespread infection in blood and other tissues (sepsis) develops suddenly. A low calcium level can also result when the body produces less parathyroid hormone, as may occur if the parathyroid glands are removed or damaged during neck surgery. A low level can also result from a deficiency of vitamin D. Vitamin D helps the body absorb calcium from foods. People may develop a vitamin D deficiency when they do not eat enough foods that contain vitamin D or when they do not spend much time outside. (Vitamin D is formed when the skin is exposed to direct sunlight.) Certain drugs, such as the anticonvulsants phenytoin and phenobarbital, can interfere with the processing of vitamin D, resulting in a deficiency of vitamin D. Several disorders, such as an underactive thyroid gland (hypothyroidism) and pancreatitis, can result in a low calcium level.

A low calcium level makes a person weak and causes numbness in the hands or feet. It can cause confusion or seizures. Treatment involves taking calcium supplements by mouth. If a disorder is the cause, it should be treated.

Hypercalcemia: A high calcium level (hypercalcemia) can result when bone is broken down and releases calcium into the bloodstream. Calcium may be released when cancer spreads to the bone or when Paget’s disease (a bone disorder) becomes so severe that it makes a person unable to move around. Normally, parathyroid hormone helps the body control the level of calcium in blood. An abnormally high level of parathyroid hormone can result in a high calcium level. Usually, the cause is production of an excessive amount of hormone by a tumor in the parathyroid gland. But some cancers, including certain lung cancers, can also produce parathyroid hormone. A high calcium level can also result when the level of thyroid hormone is abnormally high.

A slight increase in the calcium level may not cause any symptoms. A very high level can result in dehydration because it causes the kidneys to excrete more water. A very high level can also cause loss of appetite, nausea, vomiting, and confusion. A person may even go into a coma and die.

If the calcium level is very high, rapid treatment is needed. Giving fluids intravenously helps. Often, drugs such as calcitonin and bisphosphonates must be given intravenously for short periods of time. These drugs decrease the amount of bone being broken down and thus the amount of calcium released into the bloodstream. Other treatments may be needed, depending on the cause of the high calcium level. When the cause is cancer or Paget’s disease, bisphosphonates are often taken by mouth indefinitely. When the cause is a tumor in the parathyroid gland, surgery to remove the tumor or part of the parathyroid gland may be done.